Alert archive / Connecticut / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS New York, NY

May 12, 2009Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at May 12, 2009, 1:42 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 1:42 PM EDT (17:42 UTC)
Expired
May 12, 2009, 2:50 PM EDT
In force
68 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 121742
FFWOKX
CTC007-011-121945-
/O.NEW.KOKX.FF.W.0002.090512T1742Z-090512T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
142 PM EDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...
  MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 345 PM EDT...

* AT 139 PM EDT...FLASH FLOODING IS LIKELY FROM A THUNDERSTORM   
NEAR CHESTER...MOVING SOUTHEAST AT 10 MPH. RAINFALL OF 1 TO 2 INCHES 
HAS ALREADY OCCURRED WITH THIS STORM AND ADDITIONAL RAINFALL OF 1 TO 
2 INCHES IS LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4132 7225 4137 7249 4147 7250 4143 7225

$$

MET
2 follow-up statements
000 
WGUS71 KOKX 121822
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
222 PM EDT TUE MAY 12 2009

CTC007-011-121945-
/O.CON.KOKX.FF.W.0002.000000T0000Z-090512T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDDLESEX CT-NEW LONDON CT-
222 PM EDT TUE MAY 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHWESTERN NEW LONDON AND MIDDLESEX COUNTIES...

AT 220 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL REMAINS OVER THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 1/2 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4132 7225 4137 7249 4147 7250 4143 7225

$$

MET
000 
WGUS71 KOKX 121850
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT TUE MAY 12 2009

CTC007-011-121859-
/O.CAN.KOKX.FF.W.0002.000000T0000Z-090512T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDDLESEX CT-NEW LONDON CT-
250 PM EDT TUE MAY 12 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN NEW
LONDON AND MIDDLESEX COUNTIES...

RAINFALL HAS DIMINISHED OVER THE WARNED AREA AND THE THREAT OF FLASH 
FLOODING HAS ENDED. ADDITIONAL LIGHT RAIN IS STILL LIKELY ACROSS 
SOUTHERN MIDDLESEX COUNTY.

LAT...LON 4132 7225 4137 7249 4147 7250 4143 7225

$$

MET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at May 12, 1:32 PM EDT, 10 minutes earlier.

Area forecast discussion, May 12, 1:32 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
132 PM EDT TUE MAY 12 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE REGION
TODAY...FOLLOWED BY WEAK HIGH PRESSURE BUILDING IN THROUGH
WEDNESDAY. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST WEDNESDAY
NIGHT...THEN LIFT THROUGH THE TRI-STATE ON THURSDAY...FOLLOWED BY A COLD
FRONT THURSDAY NIGHT AND FRIDAY MORNING...THEN STALLS OUT TO OUR
SOUTH INTO SATURDAY...AS WEAK HIGH PRESSURE BUILDS IN. THIS FRONT
THEN RETURNS NORTH TOWARDS THE REGION SATURDAY NIGHT AND
SUNDAY...STALLING OUT NEAR BY WITH WAVES OF LOW PRESSURE RIDING
ALONG IT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
YESTERDAY/S BACK DOOR FRONT IS DISSIPATING ACROSS EASTERN CT/LONG
ISLAND...AND THE SEA BREEZE FRONTS HAVE BEGUN TO SET UP ALONG THE
CT AND LONG ISLAND COASTS. THESE BOUNDARIES COUPLED WITH THE
PASSAGE OF A WEAK MID LEVEL SHORTWAVE THIS AFTERNOON...AND CAPES
ALREADY OF 500-750 J/KG OVER ERN CT/LONG ISLAND WARRANT CONTINUING
LIKELY POPS OVER NE PARTS OF THE CWA...CHANCE POPS REMAINDER OF
EASTERN AND CENTRAL PARTS OF THE CWA AND SLIGHT CHANCE POPS OVER
REMAINDER OF THE CWA FOR (IN INVERSE ORDER) ISOLATED/SCATTERED
SHRA/TSRA AND LIKELY SHRA/SCT TSRA. EVEN WITH VERY COLD
TEMPERATURES ALOFT (-27C AT 500 MB AT MANY LOCATIONS ACROSS THE
NORTHEAST ON 12Z SOUNDINGS)...STILL VERY DRY IN 12Z SOUNDINGS IN
THE LOW LEVELS...THIS WILL ACT TO HELP INHIBIT SURFACE BASED
CONVECTIVE DEVELOPMENT. HOWEVER ANY THUNDERSTORMS WHICH DO
FIRE...ESPECIALLY OVER WESTERN CT/LONG ISLAND COULD END UP
PRODUCING STRONG DOWNDRAFTS (NOTING POTENTIAL FOR SIGNIFICANT
ACCELERATION OF THE DOWNDRAFT DUE TO THE IMPACT OF EVAPORATIVE
COOLING). WITH WEAK LOW TO MID LEVEL FLOW...EVEN WITH VERY COLD
MID LEVELS...THIS WILL HELP TO MITIGATE RISK OF HAIL REACHING MID
LEVELS (TYPICALLY NEED MODERATE TO STRONG SHEAR TO GET SUFFICIENT
UPDRAFT STRENGTH TO PRODUCE LARGE HAIL). THE RELATIVELY WEAK LOW
TO MID LEVEL FLOW WILL ALSO PRODUCE RELATIVELY SLOW MOVING
STORMS...SO LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER
STORM.

AS FOR TEMPERATURES...WITH MIXING POTENTIAL OF AT LEAST UP TO 750
MB...USED BLEND OF MUCH WARMER 6Z MAV GUIDANCE (RAISED HIGHS FOR
TOADY IN SOME PLACES AS MUCH AS 6F FROM 00Z GUIDANCE) AND MIXING
DOWN FROM NAM AT 750 MB (THESE TO METHODS PRODUCED FAIRLY SIMILAR
RESULTS). NOW HAVE HIGHS LOWER 70S NYC METRO AND MID TO UPPER 60S
ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
ANY TSRA QUICKLY SUBSIDE AFT DARK...BUT DO LINGER POPS INTO EARLY
EVENING HOURS (ALL EVENING FAR SW CT ZONES)...THEN RAPID
CLEARING...WITH SKC EXPECTED OVERNIGHT. GUIDANCE TD/S MID 30S. NAM
TD/S SLIGHTLY LOWER. THE LOWER TD/S ARE A CONCERN WITH CALM WINDS.
DROPPED MINS A TAD BELOW GUIDANCE AND INCLUDED PATCHY FROST ACROSS
THE COLDEST INTERIOR AND ERN LI REGIONS.

PW/S ABOUT 1/2IN WED WITH STRONG SUBSIDENCE. EXPECT SOME FLAT
AFTERNOON CU WITH SLY WINDS AND COOLER TEMPS ALONG THE COASTS.

WAA ALOFT WED NIGHT. 00Z GFS FASTER TO BRING IN SHRA THAN THE
ECMWF AND NAM. LOW POPS AFT 6Z. MOISTURE INCREASES THU. BEST CHANCE
FOR PRECIPITATION WILL BE WITH THE FRONT WHICH LOOKS TO BE IN THE THU
AFTERNOON/NIGHT PERIOD. IF SLOWING TREND CONTINUES A DOWNGRADE OF THU
LIKELY POPS WILL BE NEEDED WITH AN UPGRADE THU NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT SWEEPS THROUGH THU NIGHT WITH TSRA. MODEL INSTABILITY IS NOT
IMPRESSIVE AT THIS TIME. MAINLY DRY FRI ALTHOUGH THERE MAY BE SOME MORNING
CLOUDS/LINGERING SHRA DEPENDING ON THE EXACT SPEED OF THE
FRONT...ESPECIALLY ERN LI. THE GULF OPENS UP ON SAT WITH PW/S OF
OVER 200 PERCENT OF NORMAL ACROSS THE CWA. GFS DEVELOPS MDT CAPE.
INCLUDED CHANCES FOR TSRA LATE SAT AND SAT NIGHT WITH SUPPORT FROM
THE LATEST ECMWF. SUN/MON WILL DEPEND ON THE EXACT POSITION OF THE
STALLING FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR WITH HIGH BASED CEILINGS THROUGH THE REMAINDER OF THE
AFTERNOON DUE TO AMPLE INSTABILITY (STRATO-CU). FEEL CONVECTION
REMAINS ACROSS SRN CT...WITH KGON THE MOST SUSCEPTIBLE TO OBSERVE
SHOWERS/TSTMS WITH POSSIBLE MVFR.

OTHERWISE...WINDS THE TRICKIEST PART OF THE FCST. GENERAL LIGHT
NORTHWEST FLOW WILL YIELD TO SEA BREEZES AT KJFK/KLGA/KISP. KBDR
AND KGON HAVE ALREADY OBSERVED SEA BREEZES.

KEWR/KTEB/KHPN MAINLY HOLD ON TO NW FLOW THROUGH THE AFTERNOON.

CLOUDS SCATTER AND WINDS LIGHTEN THIS EVENING AND OVERNIGHT.

A GENERAL INCREASING SOUTHEASTERLY FLOW PREVAILS WEDNESDAY UNDER
CLEAR SKIES.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
WED-WED NIGHT...VFR
SUB VFR POSSIBLE THU AND THU NIGHT.
FRI...SUB VFR POSSIBLE IN THE AM...THEN VFR.
SUB VFR POSSIBLE SAT AND SUN.

&&

.MARINE...
HIGH PRESSURE BUILDS IN THROUGH TONIGHT WITH WINDS 10 KT OR LESS
(EXCEPT 10-15 KT NY BIGHT AREA AND SOUTH SHORE BAYS IN AFTERNOON
SEA BREEZE. SEAS 2 FT OR LESS.

SE GRADIENT TIGHTENS WED AFTERNOON AHEAD OF AN APPROACHING WARM
FRONT...WITH 15 KT S WINDS LIKELY NY BIGHT AREA AND SOUTH SHORE BAYS
IN AFTERNOON SEA BREEZE.

SOUTHERLY FLOW INCREASES FURTHER AHEAD OF AN APPROACHING COLD FRONT
LATE WED NIGHT...WITH 20 TO 25 KT POSSIBLE INTO THURS. MARGINAL SCA
WINDS/GUSTS POSSIBLE FOR ALL WATERS...WITH OCEAN SEAS LIKELY
REACHING SCA LEVELS THU IN S FETCH...BUILDING TO 6 TO 9 FT.

WINDS DIMINISH BELOW SCA IN WAKE OF FRONTAL PASSAGE THURS
NIGHT...CONTINUING INTO FRI NIGHT AS HIGH PRESSURE WORKS THROUGH THE
WATERS. RESIDUAL SOUTHERLY SWELLS ON THE OCEAN MAY TAKE UNTIL FRI
NIGHT TO FALL BELOW SCA.

GRADIENT TIGHTENS ONCE AGAIN SAT AHEAD OF NEXT FRONTAL SYSTEM...WITH
SCA POSSIBLE AT LEAST FOR SEAS ON THE OCEAN.

&&

.HYDROLOGY...
BASIN AVE PRECIPITATION WILL BE AT OR BELOW 1/4IN THIS AFTERNOON
AND EVENING IN ISOLD-SCT TSTMS. DUE TO POTENTIALLY SLOW MOVING
NATURE OF STORMS THIS AFTERNOON...COULD RECEIVE LOCALLY HEAVY
RAINFALL RESULTING IN MINOR FLOODING OF POOR DRAINAGE AREAS. A
COLD FRONT WILL BRING THE POTENTIAL FOR AROUND 1/2IN OF RAIN FROM
THURSDAY INTO FRIDAY MORNING. HEAVIER PRECIPITATION MAY BE POSSIBLE AT SOME
POINT OVER THE WEEKEND. THE EXACT TIMING AND INTENSITY OF THIS
SYSTEM IS STILL HIGHLY UNCERTAIN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JMC/PFM
NEAR TERM...PFM
SHORT TERM...JMC/PFM
LONG TERM...JMC
AVIATION...PW
MARINE...NV/PFM
HYDROLOGY...JMC/PFM
Hazardous weather outlook, May 12, 3:46 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT TUE MAY 12 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-130800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
346 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-130800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
346 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:04 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region41 min
May 12, 1:21 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region54 min
May 12, 1:28 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region18 min
May 12, 1:32 PM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region98 min

Nearby

Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.